Pennsylvania, 2025

Ice Storm and Winter Weather in Pennsylvania, December 26 to 27, 2025

December 26 to 27, 2025 · NWS CTP · 6 events in 6 counties and zones

An area of low pressure and shortwave trough stationed across the Midwest in the early morning hours of December 26, 2025 along with surface high pressure east of the region allowed for relatively cold surface temperatures with an elevated pocket of warm air across central Pennsylvania. As the trough moved further east into the region, freezing rain began across the Laurel Highlands, with a…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An area of low pressure and shortwave trough stationed across the Midwest in the early morning hours of December 26, 2025 along with surface high pressure east of the region allowed for relatively cold surface temperatures with an elevated pocket of warm air across central Pennsylvania. As the trough moved further east into the region, freezing rain began across the Laurel Highlands, with a snow/sleet mix stationed further southeast where warmer air aloft was not as prevalent. The highest ice accumulations were reported in Cambria County, where 0.40 of ice accumulation was measured in Johnstown. Multiple accidents were reported across the Clearfield, Columbia, Clinton, and Cumberland counties with a total of four patients being transported due to injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 26, 6:42 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 26, 6:42 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
642 AM EST Fri Dec 26 2025

.SYNOPSIS...
* Impactful winter system begins this morning, bringing
  significant ice accumulations to western Pennsylvania, with
  snow/sleet further east through this evening.
* Freezing rain/rain mix Sunday morning transitions to all rain
  Sunday night.
* Lake effect snow showers begin on Monday with gusty winds
  across western Pennsylvania, lake effect snow continues into
  the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Precipitation enters west-central Pennsylvania slightly after
  sunrise, with a mix of freezing rain and sleet being the
  predominant precipitation type at onset.
- Wintry mix expands across all of central Pennsylvania during
  the morning hours, continuing through the evening hours.
- Prolonged threat for freezing rain on Friday brings the
  highest ice accumulation across western Pennsylvania, where an
  Ice Storm Warning is in effect.
- Sleet/snow accumulations across the rest of central
  Pennsylvania will bring slick conditions for those traveling
  on Friday, where a Winter Weather Advisory is in effect.

-----------------------------------------------------------

An impactful winter system is expected to impact central
Pennsylvania on Boxing Day (Friday) with a wintry mix in play
for the entire forecast area as a shortwave trough and low
pressure associated with this feature currently stationed over
the Midwest approach the region. Ahead of this system, departing
high pressure has allowed for some clearing with a shallow cold
air wedge beginning for form on the eastern periphery of the
Appalachians, setting up a cold air damming (CAD) set up ahead
of the precipitation. Given this signal, have trended
temperatures throughout the entire near-term below NBM guidance
given that there will be impact on precipitation types as
temperatures generally range in the mid-to-upper 20s across the
area as precipitation begins across the region.

Recent model soundings continue to outline an elevated warm
nose across western Pennsylvania, which continues to outline
this area for the highest freezing rain potential with this
system in the areas where an Ice Storm Warning remains in
effect. The bulk of model guidance continues to outline freezing
rain continuing throughout much of the event across the Laurels
and portions of northwestern Pennsylvania, with the best timing
for significant icing coming between 18Z-00Z (1pm-7pm EST) with
some sleet beginning to mix in during this timeframe. Minimal
changes to the forecast in this area of the CWA with this
forecast cycle, thus the Ice Storm Warning remains in good shape
moving forward.

Further east, there recent HREF model guidance continues to
outline the central third of the forecast area for sleet
potential at onset with areas north/east of I-80/US-15 likely
experiencing a brief window of snow before transitioning to
sleet after 18Z (1pm EST). Sleet/snow accumulations generally
range between below an inch for the southwestern two-thirds of
the forecast area with recent NBM/HREF model guidance bringing a
slight increase in snowfall totals across the eastern periphery
of the forecast area, where 1-2" of storm-total snowfall is
expected. Winter Weather Advisory remains unchanged this cycle;
however, quicker movement of the system could promote the bulk
of precipitation tapering off across the forecast area shortly
after midnight Friday night. Model soundings do outline some
potential for (freezing?) drizzle across the Laurel Highlands
and portions of south-central Pennsylvania; however, lower
confidence on this occurring at this time so have left mentions
out of the forecast this cycle.

While precipitation types will continue to be important
throughout the event, the main take home message will be that
slick travel is expected across much of central Pennsylvania
this late this morning and through Friday evening. Temperatures
will be the main uncertainty within the near-term forecast which
could impact precipitation types as the event evolves.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Two areas of main concern in the short-term will come with
respect to additional ice accumulations across central
Pennsylvania. The first of which will come towards the
beginning of the period, where ample moisture, low clouds, and
weaker low-level winds in place could lead to some threat for
drizzle across the southern third of the forecast area, as
mentioned previously in the near-term. Temperatures near
(southwest) to below (southeast) freezing could lead to
additional light ice accumulations early Saturday morning.
Aforementioned temperature profiles and the extent of low-level
moisture remain the main keys in this portion of the forecast
panning out and there remains some uncertainty in this aspect,
thus have kept mentions out at this time due to low (~20-30%)
confidence in this occurring in areas where temperatures will be
solidly below freezing. Future shifts will continue to evaluate
this potential and add mentions, as needed.

Dry conditions are progged by the bulk of model/ensemble
guidance on Saturday/Saturday night, before precipitation
chances return to the forecast on Sunday as an area of low
pressure begins deepening across the Great Lake region. The
first mentions of precipitation come near/just after sunrise on
Sunday with increasing low-level moisture progged by the bulk of
model guidance. Marginal temperatures in the morning/early
afternoon hours suggest fair (40-60%) chances for freezing rain
mentions at onset between the PA-NY border and the I-80 corridor
so have decided to keep FZRA mentions in the forecast at this
time. Warming temperatures despite thick cloud cover is expected
allowing for a transition towards rain Sunday afternoon/evening
with plain rain prevailing through Sunday night. Recent NBM
model guidance outlines ice potential north of I-80 with ~40+%
members outlining some chances of measurable ice in this
timeframe. Further south, lower confidence in any ice
accumulation but have retained mentions at this time scale with
no thoughts of headlines and relegating any mentions to the HWO
with the ongoing system and lack of confidence at this juncture.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Aforementioned surface low pressure system in the short-term
will continue to track a cold front across central Pennsylvania
early Monday morning, with cold air behind the frontal passage
allowing for a transition back into a rain/snow mix across the
northwestern half of the forecast area with rain prevailing
further southeast. Westerly/northwesterly flow behind the cold
front promotes a combination of lake effect and upslope snow
shower mentions across northwestern Pennsylvania through
Thursday.

Signals exist in the recent NBM/LREF model guidance in gusty
winds impacting the higher elevations of central Pennsylvania on
Monday after the cold frontal passage with EC/GFS model
guidance in fair agreement in a 850mb 70kt LLJ across the Laurel
Highlands. Mixing will be the limiting factor and do not expect
the entirety of these winds to reach the surface; however, want
to note that 40-60% of NBM members outline Wind Advisory
Criteria being met in these zones, with NBM 75pct gusts pushing
over 55 mph throughout much the the Laurels. There remains a
great deal of uncertainty with respect to these features/gusts,
thus going to limit mentions to the HWO but another facet of the
forecast to monitor looking forward.

Cooler temperatures and wind chills also eek their way into the
forecast for New Year's Eve and into the first couple days of
2026, we're talking about late December into early January,
after all! Minimum wind chills for any outdoor New Year's Eve
celebrations will be pushing into the single digits across
northwestern Pennsylvania to the upper teens across the Lower
Susquehanna Valley. Minimum temperatures by daybreak on New
Year's Day range from 0 (NW) to the mid-teens (SE), with
slightly cooler temperatures Thursday night into Friday morning.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Thick mid to high level clouds have been building into the
region overnight. Flight conditions will remain VFR for the next
few hours until the arrival of the disruptive winter storm.

Mid to later morning today, frozen precipitation will arrive
beginning at BFD and JST as a mixture of freezing rain, snow and
sleet. Expect FZRA to develop over the far west around 15-16Z.
This will transition eastward through the afternoon and most
sites will be experiencing either FZRA, SN, PL, or a
combination of the three by 19Z. Freezing rain results in low
level moderate to severe icing in and out of clouds. Expect
prolong IFR conditions throughout this event and well into
tomorrow night even after precipitation has ended. The resulting
fog after will keep flight conditions poor through the early
morning on Saturday.

Some improvement for Saturday after daybreak, but a strong cold
front on Sunday will bring more adverse weather to the area.

Outlook...

Sat...Spotty precipitation tapering off.

Sun...Rain with -FZRA possible across higher elevations early,
then becoming windy. Restrictions possible.

Mon and Tue...Windy and cold/er with snow showers across the
mountains.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning from 10 AM this morning to 7 AM EST Saturday
for PAZ004-005-010-017-024-033.
Winter Weather Advisory from noon today to 7 AM EST Saturday
for PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-
049>053-056>059-063>066.

&&

SYNOPSIS...NPB
NEAR TERM...NPB
SHORT TERM...NPB
LONG TERM...NPB
AVIATION...Bowen/Tyburski
Hazardous weather outlook, Dec 26, 4:27 AM EST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
427 AM EST Fri Dec 26 2025

PAZ004-005-010-270930-
Warren-McKean-Elk-
427 AM EST Fri Dec 26 2025

...ICE STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-026>028-035-036-056>059-063>066-270930-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
427 AM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-033-270930-
Clearfield-Cambria-Somerset-
427 AM EST Fri Dec 26 2025

...ICE STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Ice Storm Warning.

Strong winds, between 45 and 55 mph, are expected Monday evening
into Tuesday morning. Gusts up to 60 mph will be possible across the
highest elevations.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-025-034-270930-
Northern Centre-Blair-Bedford-
427 AM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Strong winds, between 40 and 50 mph, are expected Monday evening
into Tuesday morning. Gusts up to 55 mph will be possible across the
highest elevations.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-037-041-042-045-046-049>053-270930-
Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
427 AM EST Fri Dec 26 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

An additional system will bring the potential for freezing rain and
accumulating ice Sunday morning through early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Beaty

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm, 3 winter weather. Local standard time, as filed.

Ice Storm, Cambria

When
December 26, 9:00 AM EST to December 27, 11:00 AM EST
Where
Cambria forecast zone
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

A longer duration period of freezing rain began across Cambria County, with lower elevations experiencing freezing as early as the mid-morning hours of December 26th and continuing through the late morning hours of December 27, 2025. Higher elevations of Cambria County experienced a brief snow/freezing rain mix at onset with a transition over to freezing rain by the early afternoon hours of December 26th and continuing into the mid-morning hours of December 27th as precipitation began to taper off west-to-east across the county. John Murtha Johnstown Cambria County Airport recorded 0.40 inches of freezing rain accumulation with higher elevation locations of Cambria County reporting around a quarter of an inch of ice accumulations.

Ice Storm, Clearfield

When
December 26, 9:00 AM EST to 11:00 PM EST
Where
Clearfield forecast zone
Reported by
ASOS
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Freezing rain began across lower elevations of Clearfield County during the mid-morning hours of December 26, 2025 and continued through evening hours. Higher elevations of Clearfield County experienced a brief snow/freezing rain mix at onset with a transition over to freezing rain by the early afternoon hours of December 26th and continued into the evening hours as precipitation began to taper off west-to-east across the county. Clearfield Lawrence Airport recorded 0.30 inches of freezing rain accumulation with public reports of 0.25 inches of ice accumulation near Dubois. The westbound lane of Interstate 80 was closed due to a jackknifed trailer, causing a brief stoppage of traffic.

Ice Storm, Blair

When
December 26, 9:20 AM EST to December 27, 2:00 AM EST
Where
Blair forecast zone
Reported by
ASOS
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Freezing rain began across lower elevations of Blair County during the mid-morning hours of December 26th and continued through early morning hours of December 27, 2025. Higher elevations of Blair County experienced a brief snow/freezing rain mix at onset with a transition over to freezing rain by the early afternoon hours of December 26th that continued into the early hours of December 27th as precipitation began to taper off west-to-east across the county. Altoona Blair County Airport recorded 0.34 inches of freezing rain accumulation with trained spotter reports north of Altoona reporting 0.30 inches of ice accumulation.

Winter Weather, Southern Clinton

When
December 26, 9:40 AM EST to 10:00 PM EST
Where
Southern Clinton forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Freezing rain caused slick roadways in portions of southern Clinton County, where both directions of State Route 220 was closed for most of the afternoon and evening hours of December 26th in Castanea Township due to a tractor trailer rolling over on the roadway. No injuries were reported.

Winter Weather, Cumberland

When
December 26, 10:15 AM EST to 9:15 PM EST
Where
Cumberland forecast zone
Injuries
0 direct, 3 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Freezing rain accumulations near one tenth of an inch caused slick roadways in portions of Cumberland County, where the southbound lane of Interstate 81 was closed due to a multi-vehicle accident involving two tractor trailers and a passenger vehicle. Three patients were transported due to injuries, with the roadway remaining closed throughout the evening hours of December 26th.

Winter Weather, Columbia

When
December 26, 10:30 AM EST to 11:30 PM EST
Where
Columbia forecast zone
Injuries
0 direct, 1 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Freezing rain accumulations caused slick roadways in portions of Columbia County, where the eastbound lane of Interstate 80 was closed due to a multi-vehicle accident involving one tractor trailers and two passenger vehicles. One patient was transported due to injuries, with the roadway remaining closed throughout the evening hours of December 26th.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300431, 1300451, 1300432, 1302464, 1302465, 1302466.